Can you take paracetamol and ibuprofen at the same time? What you need to know

4 mins read


Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature. It’s available combined with other painkillers and anti-sickness medicines. It’s also an ingredient in a wide range of cold and flu remedies.

Despite their popularity, many people have unanswered questions around when it is appropriate to take paracetamol.

High up on the list of uncertainties is whether paracetamol can be taken together with ibuprofen.

Ibuprofen is an everyday painkiller for a range of aches and pains, including back pain, period pain, toothache.

It’s available as tablets and capsules, and as a syrup that you swallow. It also comes as a gel, mousse and spray that you rub into your skin.

READ MORE: Best hair supplements: MPS supplementation shown to promote hair growth in affected areas

The Commission on Human Medicines has now confirmed there is no clear evidence that using ibuprofen to treat symptoms such as a high temperature makes coronavirus worse.

You can take paracetamol or ibuprofen to treat symptoms of coronavirus, however, try paracetamol first if you can, suggests the NHS.

“It has fewer side effects than ibuprofen and is the safer choice for most people,” it adds.

How much paracetamol should I take?

“If you need to take a painkiller, check the labels carefully on other medicines. Ask your pharmacist for advice if you’re unsure,” advises Bupa.

According to the health body, you should take 500mg to 1,000mg (usually one or two tablets) every four to six hours.

“Take no more than 4,000mg (eight 500mg tablets) in 24 hours,” the health site warns.

It adds: “Paracetamol is an ingredient of many flu medicines, so check the patient information leaflet that comes with your medicine to know how much you’re taking.”

When should I avoid paracetamol?

It’s safe to take paracetamol with most prescription medicines, including antibiotics.

Paracetamol isn’t suitable for some people, however.

According to the NHS, you should talk to your doctor if you take:

  • The blood-thinner warfarin – paracetamol can increase the risk of bleeding if you take it regularly
  • Medicine to treat epilepsy
  • Medicine to treat tuberculosis (TB).

“Check with your doctor or pharmacist if you’re taking St John’s wort (a herbal remedy taken for depression) as you may need to reduce your paracetamol dose,” advises the NHS.

Otherwise, paracetamol isn’t generally affected by also taking herbal remedies or supplements, the health body notes.

“For safety, tell your doctor or pharmacist if you’re taking any other medicines, including herbal remedies, vitamins or supplements,” it adds.



Leave a Reply

Your email address will not be published.

Previous Story

Leo Varadkar breaks silence on 'sad' day and claims 'Brexit will NEVER be done'

Next Story

Cyberpunk 2077 Maker CD Projekt Sued by Investor Over Botched Launch

Latest from Blog